Format

Send to

Choose Destination
Clin Nephrol. 2014 Jan;81(1):63-6.

Sympathomimetic syndrome, choreoathetosis, and acute kidney injury following "bath salts" injection.

Author information

1
Department of Internal Medicine, Texas Tech University Health Sciences Center, Lubbock, TX, USA.

Abstract

"Bath salts" is a well known street drug which can cause several cardiovascular and neuropsychiatric symptoms. However, only one case of acute kidney injury has been reported in the literature. We present a case with sympathomimetic syndrome, choreoathetosis, gustatory and olfactory hallucinations, and acute kidney injury following the use of bath salts. A 37-year-old man with past medical history of hypertension and depression was brought to the emergency center with body shaking. Three days before admission he injected 3 doses of bath salts intravenously and felt eye pain with blurry vision followed by a metallic taste, strange smells, profuse sweating, and body shaking. At presentation he had a sympathomimetic syndrome including high blood pressure, tachycardia, tachypnea, and hyperhydrosis with choreoathetotic movements. Laboratory testing revealed leukocytosis and acute kidney injury with a BUN of 95 mg/ dL and a creatinine of 15.2 mg/dL. Creatine kinase was 4,457 IU/dL. Urine drug screen is negative for amphetamine, cannabinoids, and cocaine; blood alcohol level was zero. During his ICU stay he became disoriented and agitated. Supportive treatment with 7.2 liters of intravenous fluid over 3 days, haloperidol, and lorazepam gradually improved his symptoms and his renal failure. Bath salts contain 3,4-methylenedioxypyrovalerone, a psychoactive norepinephrine and dopamine reuptake inhibitor. Choreoathetosis in this patient could be explained through dopaminergic effect of bath salts or uremic encephalopathy. The mechanism for acute kidney injury from bath salts may involve direct drug effects though norepinephrine and dopamine-induced vasoconstriction (renal ischemia), rhabdomyolysis, hyperthermia, and/or volume contraction.

PMID:
24356039
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Dustri-Verlag Dr. Karl Feistle GmbH & Co. KG
Loading ...
Support Center